Colorado, 2014

Winter Weather in Colorado, May 11 to 12, 2014

May 11 to 12, 2014 · NWS GLD · 2 events in 2 counties and zones

A late season winter storm produced a band of wet snow from western Kit Carson County northeast through Yuma County. Three to six inches of snow fell from Flagler to north of Joes and Kirk, resulting in downed power lines and numerous utility poles breaking across portions of Yuma county.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$45,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

A late season winter storm produced a band of wet snow from western Kit Carson County northeast through Yuma County. Three to six inches of snow fell from Flagler to north of Joes and Kirk, resulting in downed power lines and numerous utility poles breaking across portions of Yuma county. Many homes were without power, some over 24 hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at May 11, 7:40 PM MST, 20 minutes earlier.

Area forecast discussion, May 11, 7:40 PM MST, 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
840 PM MDT SUN MAY 11 2014

.UPDATE...
ISSUED AT 840 PM MDT SUN MAY 11 2014

AT 02Z CENTER OF 500MB UPPER LOW WAS OVER THE FOUR CORNERS AREA
WITH A RATHER SLOW MOVEMENT TOWARD THE EAST. AHEAD OF THE LOW THE
WEST AND NORTHWEST 1/4 OF THE AREA HAS BEEN RECEIVING LIGHT TO
OCCASIONALLY MODERATE RAINFALL WHERE MODELS SHOWING GOOD 700-600MB
FRONTOGENESIS. THIS AREA ALSO ON THE NOSE OF 110KT UPPER JET.
ALTHOUGH KITR REPORTING LIGHT SNOW AT 02Z WEBCAMS NOT SHOWING ANY
SNOW NOR ANY ACCUMULATIONS YET.

FOR THE REST OF THE NIGHT UPPER LOW FORECAST TO LIFT NORTHEAST
TOWARD THE COLORADO FRONT RANGE WITH BEST 700-500MB MOISTURE AND
FORCING REMAINING IN PLACE THROUGH MIDNIGHT OR SO BEFORE SLOWLY
LIFTING NORTH AS UPPER JET BISECTS THE AREA. CURRENT FORECAST HAS
THIS SCENARIO PRETTY WELL IN HAND THROUGH MIDNIGHT BUT THEN
INCREASES POPS INTO WESTERN KANSAS AFTER MIDNIGHT WHICH MAY NOT
WORK OUT GIVEN THE ABOVE MENTIONED REASONING. THE 00Z NAM/RUC DO
SHOW A SLIGHT EASTWARD PROGRESSION IN PRECIPITATION SHIELD MOVING
EAST OF THE CO/KS BORDER WHICH IS KIND OF SIMILAR TO CURRENT
FORECAST. SO FOR NOW WONT MAKE TOO MANY CHANGES TO CURRENT
FORECAST.

I DO HAVE SOME CONCERN THAT PARTS OF KIT CARSON COUNTY COULD GET
INTO WINTER WEATHER ADVISORY CRITERIA AS LATEST MODELS SHOW UP TO
5 INCHES OR SO AFTER MIDNIGHT ACROSS THE WESTERN 1/3 OR SO OF THE
AREA. ON THE OTHER HAND A FEW MODELS SHOW LESSER AMOUNTS. FOR NOW
NO CHANGES TO HEADLINES BUT WILL MONITOR AND BRIEF INCOMING SHIFT.
NAM VISIBILITY FORECAST ALSO SHOWING 1/2 MILE VIS IN THE SAME AREA.

00Z NAM CONTINUES TO ADVERTISE 800MB WINDS OVER 50KTS ALONG THE
CO/KS BORDER AROUND SUNRISE SLOWLY SPREADING EAST THROUGH THE DAY
MONDAY. 18Z GFS A BIT LIGHTER BUT NOT FAR BEHIND. LOCAL WIND GUST
PROGRAM FROM 12Z NAM SUGGESTING GUSTS OVER 50KTS DURING THE
MORNING AND EARLY AFTERNOON ALONG THE CO/KS BORDER. MAV/LAMP WINDS
SHOWING GUSTS UP TO 46KTS WHICH IS PRETTY CLOSE TO WIND GUST
PROGRAM OUTPUT. FOR AREAS RECEIVING SNOWFALL IN THE MORNING MONDAY
THIS COULD BECOME QUITE THE PROBLEM.

IN SUMMARY SHOULD STILL SEE RAIN CHANGE TO SNOW ALONG/WEST OF THE
CO/KS BORDER WITH REDUCED VISIBILITIES IN SNOW/BLOWING SNOW. WINDS
ON MONDAY COULD THREATEN WARNING CRITERIA (>58 MPH).

&&

.SHORT TERM...(THIS EVENING THROUGH MONDAY)
ISSUED AT 241 PM MDT SUN MAY 11 2014

COMPLICATED FORECAST THROUGH TOMORROW WITH A LOT OF THINGS TO
CONSIDER. IN SHORT MADE LITTLE IF ANY PHASE CHANGE TO THE FORECAST
THROUGH TOMORROW. ONLY THING THAT I DID WAS TO SLOW THE ARRIVAL OF
THE MEASURABLE PRECIPITATION INTO THE EVENING HOURS. SHOULD BE
AROUND 03Z THAT PRECIPITATION SHOULD BEGIN TO BECOME MORE WIDESPREAD.
UNTIL THAT TIME SHOULD HAVE AREAS OF FOG AND DRIZZLE.

AS A RESULT OF CHANGING THE PHASE FORECAST AND QPF FORECAST LITTLE
...THE SNOW AMOUNT FORECAST CHANGED LITTLE AS WELL. AT THIS TIME
YUMA LOOKS TO GET THE MOST SNOW. WITH IT GETTING 2 TO 4 INCHES AND
THE WINDS PICKING UP...THE WINTER WEATHER ADVISORY FOR YUMA COUNTY
LOOKS FINE. IN CHEYENNE AND KIT CARSON WHERE SNOW AMOUNTS WILL BE
LESS OR ARE MORE QUESTIONABLE...HAVE JUST PATCHY BLOWING SNOW
INSTEAD OF AREAS THAT IS IN YUMA.

OTHERWISE THE WINDS WILL BE THE STORY. THE WINDS WILL BE NEAR
ADVISORY THROUGH THE NIGHT. IN FACT WINDS MAY BOUNCE ABOVE AND
BELOW CRITERIA THROUGH THIS EVENING. WITH MORE SUBSIDENCE AND
STRONGER WINDS ON THE BACKSIDE OF EXITING SYSTEM...STRONGER WINDS
SHOULD HAVE NO PROBLEM MIXING TO THE SURFACE. SO ISSUED A WIND
ADVISORY FOR ALL BUT YUMA COUNTY...DUE TO IT HAVING THE WINTER
WEATHER ADVISORY...FROM 14Z TO 01Z. FOR THE MAXES STAYED NEAR THE
COOLEST GUIDANCE OR BLENDED BETWEEN THE EXTREMES.

.LONG TERM...(MONDAY NIGHT THROUGH SUNDAY)
ISSUED AT 1258 PM MDT SUN MAY 11 2014

MAIN PIECE OF ENERGY WILL LIFT NORTH MONDAY NIGHT BUT MEAN TROUGH
AXIS WILL STILL BE OVER THE AREA. A SECOND PIECE OF ENERGY WILL
MOVE THROUGH THE SOUTHERN ROCKIES AND SOUTHERN PLAINS...BUT WILL
BE TOO FAR SOUTH TO BRING PRECIPITATION TO THE LOCAL FORECAST
AREA. HOWEVER...IT COULD KEEP CLOUDS AROUND ESPECIALLY IN THE
SOUTHWESTERN AREA AND KEEP TEMPERATURES FROM DROPPING. WINDS ARE
ALSO FORECAST TO BE IN THE BREEZY CATEGORY OVERNIGHT.
NONETHELESS...APPEARS MOST LOCATIONS WILL REACH FROST ADVISORY
CRITERIA MONDAY NIGHT/TUESDAY MORNING...WITH A CHANCE FOR A HARD
FREEZE MAINLY IN EASTERN COLORADO AND PERHAPS ADJACENT COUNTIES IN
KANSAS. HOWEVER DUE TO CLOUDS/BREEZY CONDITIONS NOT ENOUGH CONFIDENCE
TO ISSUE A FREEZE WATCH.

AREA WILL BE ON THE COOL/WINDY SIDE OF THE UPPER TROUGH TUESDAY
AND WEDNESDAY. NOT REALLY SEEING MUCH IN SYNOPTIC SCALE FORCING SO
WILL KEEP IT DRY WITH BELOW NORMAL TEMPERATURES. BY THURSDAY AND
FRIDAY WILL BE UNDER NORTHWEST FLOW ALOFT WITH POSSIBLE WEAK
EMBEDDED SHORTWAVE TROUGHS RESULTING IN LOW CHANCES OF SHOWERS
AND ISOLATED THUNDERSTORMS. THERE COULD ALSO BE A SURFACE BOUNDARY
MEANDERING IN THE AREA PARALLEL TO THE UPPER FLOW TO SERVE AS A
FOCUS FOR CONVECTIVE INITIATION. HOWEVER...SBCAPE VALUES ARE
RELATIVELY WEAK BETWEEN 500-1000J/KG SO NOT ANTICIPATING SEVERE.
TEMPERATURES WILL BE NEAR NORMAL. BY SATURDAY AND SUNDAY UPPER
RIDGE WILL BEGIN TO BUILD ACROSS THE ROCKIES RESULTING IN DRY
CONDITIONS AND TEMPERATURES WARMING TO ABOVE NORMAL.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z MONDAY EVENING)
ISSUED AT 500 PM MDT SUN MAY 11 2014

IFR CIGS EXPECTED AT BOTH TERMINALS FOR A MAJORITY OF THE TAF
PERIOD...MAY SEE MVFR CIGS BY MID TO LATE AFTERNOON. FORECAST
PERIOD WILL BE DOMINATED BY NORTH TO NORTHWEST WINDS GUSTING
35-45KTS. LIGHT RAIN/DRIZZLE/BR AT THE BEGINNING OF THE TAF PERIOD
WILL TRANSITION TO A LIGHT RAIN TONIGHT ON THE BACKSIDE OF A 700MB
TROUGH. AS THE TROUGH SLOWLY MOVES EAST COLDER AIR MOVES IN
CHANGING RAIN OVER TO SNOW AT THE KGLD TERMINAL AROUND 12Z. THE
SNOW MAY MIX WITH RAIN AFTER 18Z AND CONTINUE THROUGH THE REST OF
THE TAF PERIOD. THE COMBINATION OF SNOW AND STRONG WINDS WILL
CREATE BLOWING SNOW AND REDUCED VISIBILITIES. FOR KMCK MAY SEE
RAIN MIX WITH OR CHANGE OVER TO SNOW AFTER 15Z. SIMILAR TO KGLD
THE SNOW AND WIND WILL CREATE REDUCED VISIBILITIES IN BLOWING
SNOW.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...WIND ADVISORY FROM 8 AM MDT /9 AM CDT/ TO 7 PM MDT /8 PM CDT/
     MONDAY FOR KSZ001>004-013>016-027>029-041-042.

CO...WIND ADVISORY FROM 8 AM TO 7 PM MDT MONDAY FOR COZ091-092.

     WINTER WEATHER ADVISORY UNTIL NOON MDT MONDAY FOR COZ090.

NE...WIND ADVISORY FROM 8 AM MDT /9 AM CDT/ TO 7 PM MDT /8 PM CDT/
     MONDAY FOR NEZ079>081.

&&

UPDATE...99
SHORT TERM...BULLER
LONG TERM...024
AVIATION...99
Hazardous weather outlook, May 11, 7:15 PM MST, 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
815 PM MDT SUN MAY 11 2014

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-121200-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
815 PM MDT SUN MAY 11 2014 /915 PM CDT SUN MAY 11 2014/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...TONIGHT

A WINTER STORM SYSTEM WILL CONTINUE TO MOVE OVER THE AREA TONIGHT.
RAIN WILL TRANSITION TO SNOW OVER EAST CENTRAL COLORADO AND PART
OF NORTHWEST KANSAS BY SUNRISE MONDAY. SNOWFALL ACCUMULATIONS WILL
BE CONFINED TO PRIMARILY WEST OF THE COLORADO BORDER WITH AMOUNTS
RANGING FROM 2 TO 5 INCHES FROM EAST TO WEST. IN ADDITION NORTH
WINDS GUSTING 35 TO 45 MPH WILL BE COMMON. THE ADDED EFFECT OF
THE WIND WILL LEAD TO BLOWING SNOW WEST OF THE COLORADO BORDER
WITH VISIBILITIES AS LOW AS ONE HALF MILE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

ON MONDAY SNOWFALL WILL CONTINUE THROUGH THE DAY FOR THE WESTERN
HALF OF THE AREA WITH THE SNOWFALL ENDING DURING THE AFTERNOON.
NORTH WINDS WILL GUST TO AROUND 50 MPH THROUGH THE DAY.

MONDAY AND TUESDAY NIGHT LOW TEMPERATURES WILL FALL TO THE UPPER
20S AND LOW LOW 30S FOR COUNTIES ALONG AND WEST OF THE COLORADO
BORDER.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED BUT SNOWFALL REPORTS WOULD
BE APPRECIATED.

In the hours before

Special weather statement, May 11, 3:48 PM MST, 4 hours 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
448 PM MDT SUN MAY 11 2014

KSZ016-112315-
GRAHAM-
548 PM CDT SUN MAY 11 2014

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR GRAHAM COUNTY IN NORTHWEST KANSAS...

AT 544 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 5 MILES SOUTHEAST OF WAKEENEY...OR NEAR
WAKEENEY...MOVING NORTH AT 60 MPH.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THIS STORM.

&&

LAT...LON 3913 9961 3912 9972 3913 9989 3957 9982
      3957 9960 3914 9960
TIME...MOT...LOC 2248Z 197DEG 51KT 3904 9978

HUSTED

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 winter weather. Local standard time, as filed.

Winter Weather, Yuma County

When
May 11, 8:00 PM MST to May 12, 8:00 AM MST
Where
Yuma County forecast zone
Property damage
$45,000
Reported by
COOP Observer
Coordinates
40.003, -102.424 (the zone’s center; the record gives no point)

Rain changed to wet snow and accumulated four to six inches from southwest of Liberty to the Kirk and Joes area. An estimated 45 utility poles were downed as a result of the combination of gusty winds and the weight of the snow.

Winter Weather, Kit Carson County

When
May 11, 8:00 PM MST to May 12, 8:00 AM MST
Where
Kit Carson County forecast zone
Reported by
COOP Observer
Coordinates
39.305, -102.603 (the zone’s center; the record gives no point)

Rain changed to wet snow and accumulated four to six inches in southwest Kit Carson county. The band of heaviest snow was located from south of Flagler, northeast to Seibert, and continued into southwest Yuma County. The Stratton observer reported three inches, with 1.9 inches in Burlington.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2014Every state in 2014This day in weather historyWarnings in Colorado, May 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 522437, 522442.